Anesthesiology/anesthesia/low oxygen levels
I had breast reduction surgery 6 days ago. Coming out of the general anesthetic was quite scary. I couldn't respond but could hear the concerns about my oxygen levels etc. Someone was saying that I needed to be on oxygen longer and was quite concerned as it was down to 73. I could feel myself stop breathing and tell myself "ok you can do this, just breathe and go home to my son" (He is 9). I could hear the nurse say "you can do this, just breathe". Then when it got a little better and she would remind me to breathe deeper. Honestly, it was like if I didn't remind myself to breathe, I may just stop. I was on oxygen for awhile. Then the vomiting started. I slept the biggest part of that first day. Even though it is day surgery, they were very nice and kept me all day till the evening. My husband was able to go fill prescriptions and pick up our son. Those first 3 days, I was pretty out of it. Dizzy sometimes, forget I had already said things. Was taking tramadol every 4 hrs. also the first 48 hrs. Then every 6 hrs for another day.
Wondering why I had so much trouble coming around. Also if I could have any long term affects from the low oxygen levels. Still napping during the day. Lethargic. Pale. Surgery seems to have went well and as expected. I see the PS next Tuesday.
Thank you for any information or thoughts on why my oxygen was so low.
Breathing feels like quite a gift since.
The individual response to anesthesia is quite varied and dependent on many factors, some of which are never known for a wide variety of reasons. Breathing problems at the recovery room in patients who were entirely healthy preoperatively are almost always related to muscle relaxants given during surgery that are then slow to wear off completely leaving the diaphragm and chest wall muscles too weak to adequately breathe/exchange air--hence the "low oxygen" level. Anesthesiologists administer "reversal agents" (look up neostigmine) to counter these muscle relaxants, but they do not reverse the effects 100% especially if a high dose of relaxant was used......and they too have side effects, number one of which is nausea and vomiting.
From your, a patient's, point-of-view you should do this: Get a copy of your anesthesia record from your surgery center and keep it for your medical file (make up a folder with other pertinent medical pdfs and put it on your smart phone for ready access if needed). Then be sure if future surgery or anesthesia is scheduled you can let the anesthesiologist review it in advance and determine what adjustments might be made to avoid problems in the future.
"Avoid old barbers and young doctors"--Ben Franklin, circa 1780--[some things never change]